• question-icon

    Can diuretics cause elevated BUN and creatinine levels?

default
Posted on Fri, 30 Jun 2017 in Kidney Conditions
Question: Yes, I am a 48-year old black male with controlled HBP and Meinere's Disease (Vertigo). My ENT prescribed me a water pill twice per day and my general practitioner prescribed me two medications for my HBP. I have been on this course of treatment for three years. My BUN kept rising and my GP told me to increase my water intake. My pharmacist advised that I was stressing my kidneys due to the diuretics. My BUN and Creatinine have increased to where I am being referred to a Nephrologist. My question is, if this was caused by chronic dehydration due to the excessive diuretics I was prescribed can the kidney function be restored to normal levels? My BUN is 24 but before I started the diuretics it was 10. My Creatinine is 1.5.
doctor
Answered by Dr. Ivo Ditah 58 minutes later
Brief Answer:
Waterpill would not have caused kidney damage!

Detailed Answer:
Hi,

I have reviewed the reports dating back to 2013 fully. Others look pretty normal but for the kidney function tests.

Water pills wouldn't have caused rising numbers on the kidney function test. In fact, they actually protect the kidneys by keeping the blood pressure low. My suspicion is that that blood pressure has not been well controlled and might explain this. However, the first step is to control these findings and make sure they are elevated for real. If they are, then we would work on identifying all contributing factors and controlling them. We are often not good at reversing chronic kidney damage but we are always able to prevent fast decline that might require aggressive and invasive measures to assist the kidneys.

I hope this helps. I will appreciate updates from you as soon as you meet with your doctor.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3922 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Vertigo

doctor1 MD

I am a 27 year old woman that was diagnosed with an inner ear infection (Labyrinthitis) last Wednesday and I have been trying to get over it for...

doctor1 MD

I had vertigo caused by loose crystals. Diagnosed by ent exam and helmet. ! treatment, then a week of sitting straight, not leaning over and...

doctor1 MD

My husband was diagnosed with vertigo about a year ago. He is 53 and does have heart disease. (His father and grandfather both had heart attacks.)...

doctor1 MD

Hi. My dad had an angioplasty 3 years ago and still takes his maintenance medications today. He s about 6 ft tall, has a big tummy, around 40-42...

doctor1 MD

My obese 41 year old daughter woke up the last two mornings with severe vertigo and loss of sight/impaired vision. Eventually the symptoms subside....

doctor1 MD

I have been feeling dizzy ( vertigo ), nauseaous and very fatigued since Thursday. I feel ok when laying down. I measured my bloodpressure this...

doctor1 MD

Hello Doctor ! Today I went to my Hot Yoga class...and half way through the class i felt i was hyper ventilating ..so i stepped out of the hot room...

Get personalised answers from verified doctor in minutes across 80+ specialties

148 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ivo Ditah
  • Q - What causes enlarged heart?

  • Q - What causes spotting after having sex?

  • Q - Suggest side effects of Premarin

  • Q - Suggest treatment for recurrent urinary tract infection

  • Q - Can Wimpat,Keppra and Lamictal be taken when BP is high?

  • Q - When can orgasm be experienced after a total hystorectomy?

  • Q - Is tremination of pregnancy at after 26 weeks advisable?

  • Q - What causes swelling at the injection site?

  • Q - Suggest treatment for Angioma

  • Q - What causes chronic Idiopathic thrombocytopenic purpura?

backtotop2